Alert archive / Texas / Wind Advisories in 2017

Wind Advisory 18, NWS Lubbock, TX

October 14, 201724 counties in Texas

NWS Lubbock, TX issued this wind advisory at Oct 14, 2017, 2:46 PM CDT for 24 counties in Texas. It took effect at Oct 14, 2017, 10:00 PM CDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Oct 14, 2017, 2:46 PM CDT (19:46 UTC)
In effect from
Oct 14, 2017, 10:00 PM CDT
Expired
Oct 15, 2017, 7:00 AM CDT
In force
9 hr
Issued by
NWS Lubbock, TX
All 24 counties

Bailey County, TX, Briscoe County, TX, Castro County, TX, Childress County, TX, Cochran County, TX, Cottle County, TX, Crosby County, TX, Dickens County, TX, Floyd County, TX, Garza County, TX, Hale County, TX, Hall County, TX, Hockley County, TX, Kent County, TX, King County, TX, Lamb County, TX, Lubbock County, TX, Lynn County, TX, Motley County, TX, Parmer County, TX, Stonewall County, TX, Swisher County, TX, Terry County, TX, Yoakum County, TX

The radar

The Lubbock radar (KLBB), 33 km from the middle of the area, began a volume at 19:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 7.8 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2017-10-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 180 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2017-10-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 107 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
180 J/kg
Mixed-layer CIN
-256 J/kg
Mixed-layer LCL
1533 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
107 m²/s²
0-3 km storm-relative helicity
100 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

508 
WWUS74 KLUB 141946
NPWLUB

URGENT - WEATHER MESSAGE
National Weather Service Lubbock TX
246 PM CDT Sat Oct 14 2017

...Strong northerly winds to follow a cold front tonight...

.A potent cold front plunge through the Texas Panhandle and South
and Rolling Plains tonight. Stout northerly winds will immediately
follow the front and continue for a few hours before gradually
decreasing. 

TXZ021>044-150400-
/O.NEW.KLUB.WI.Y.0018.171015T0300Z-171015T1200Z/
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-
Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-
Yoakum-Terry-Lynn-Garza-Kent-Stonewall-
Including the cities of Friona, Bovina, Farwell, Dimmitt, Hart, 
Tulia, Silverton, Quitaque, Memphis, Childress, Muleshoe, 
Littlefield, Olton, Plainview, Cedar Hill, Matador, 
Roaring Springs, Paducah, Hackberry, Morton, Levelland, Lubbock, 
Ralls, Crosbyton, Lorenzo, Spur, Dickens, Dumont, Finney, Grow, 
Guthrie, Denver City, Plains, Brownfield, Tahoka, ODonnell, 
Graham, Post, Jayton, and Aspermont
246 PM CDT Sat Oct 14 2017

...WIND ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 7 AM CDT
SUNDAY...

The National Weather Service in Lubbock has issued a Wind
Advisory, which is in effect from 10 PM this evening to 7 AM CDT
Sunday. 

* TIMING...Late this evening through early Sunday morning behind a
  strong cold front.

* WINDS...Northerly at 25 to 35 mph with gusts to 40 to 50 mph.

* IMPACTS...Motorists on east to west oriented roads will
  encounter strong cross winds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 to 39 mph are
expected. Adjust travel and outdoor activities accordingly.

&&

$$
1 follow-up statement
692 
WWUS74 KLUB 150315
NPWLUB

URGENT - WEATHER MESSAGE
National Weather Service Lubbock TX
1015 PM CDT Sat Oct 14 2017

...Strong northerly winds to follow a cold front tonight...

.A potent cold front sweeping out of the Texas Panhandle will 
plunge through the Texas South Plains and Rolling Plains late 
this evening and early Sunday morning. Stout northerly winds will 
immediately follow the front and continue for a few hours before 
gradually decreasing. 

TXZ021>044-151200-
/O.CON.KLUB.WI.Y.0018.000000T0000Z-171015T1200Z/
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-
Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-
Yoakum-Terry-Lynn-Garza-Kent-Stonewall-
Including the cities of Friona, Bovina, Farwell, Dimmitt, Hart, 
Tulia, Silverton, Quitaque, Memphis, Childress, Muleshoe, 
Littlefield, Olton, Plainview, Cedar Hill, Matador, 
Roaring Springs, Paducah, Hackberry, Morton, Levelland, Lubbock, 
Ralls, Crosbyton, Lorenzo, Spur, Dickens, Dumont, Finney, Grow, 
Guthrie, Denver City, Plains, Brownfield, Tahoka, ODonnell, 
Graham, Post, Jayton, and Aspermont
1015 PM CDT Sat Oct 14 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 AM CDT SUNDAY...

* TIMING...Late this evening through early Sunday morning behind 
  a strong cold front. 

* WINDS...Northerly at 25 to 35 mph with gusts to 40 to 50 mph.

* IMPACTS...Motorists on east to west oriented roads will
  encounter strong cross winds. Patchy blowing dust may accompany
  the strong winds directly along and behind the cold front.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 to 39 mph are
expected. Adjust travel and outdoor activities accordingly.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this wind advisory went out at Oct 14, 12:42 PM CDT, 2 hours 4 minutes earlier.

Area forecast discussion, Oct 14, 12:42 PM CDT, 2 hours 4 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
1242 PM CDT Sat Oct 14 2017

.AVIATION...
Straightforward forecast in terms of frontal timing but some
uncertainty on coverage of showers/storms (if any) at terminal
sites. Front looks to move across the region in 03-07Z (10 pm-2
am). Thunder chances will also be in this time frame along front.
Childress looks to have the higher chance with better convergence
and low level moisture...with lower probabilities at Lubbock.
Given less coverage on high res models farther north, left mention
of thunder out of Plainview but late evening convection not out
of the realm of possibility there. Winds very strong for a few
hours behind front...gusting to nearly 40 knots with some decrease
in speed toward sunrise Sunday morning.

&&

.PREV DISCUSSION... /issued 1105 AM CDT Sat Oct 14 2017/

UPDATE...
The threat of fog has diminished with the increasing
temperature/dewpoint spreads and we have removed the mention from
the grids.

Otherwise, we continue to watch a small broken band of showers
and isolated thunderstorms streaming out of eastern New Mexico and
across our far northwestern zones. We have increased our PoPs
over this same area through the remainder of the morning. This
activity is expected to gradually fade into this afternoon though
a few showers may persist as the mid-level band of sub-tropical
moisture gradually shifts south and eastward. There is an outside
shot of isolated thunderstorm redevelopment along an eastward
advancing surface trough this afternoon.

However, the better storm chances (at least across the southeast
zones) will not occur until this evening/tonight as a strong cold
front plows through the South Plains region. The latest guidance
projects that the cold front will be entering the southern Texas
Panhandle around 03Z, quickly racing south and exiting the
southern Rolling Plains by 07-08Z. Surface winds will veer across
much of the CWA ahead of the front and this will limit moisture
convergence along the front drawing into question just how far
west convection can fire as the front encounters the better
moisture. It still looks likely that storms will develop and race
south and eastward over the Rolling Plains late this evening
(around and after midnight). However, the more recent runs of the
RAP, HRRR, TTU-WRF and NAM are less optimistic that storms will
form further north and west of the Rolling Plains, meaning
Lubbock, Plainview and perhaps even Childress could remain dry
tonight. That said, given the strong though progressive frontal
forcing and decent pre-frontal moisture/instability, definitely
can't rule out storms forming further north and west of the recent
NWP projections. Given this, we will maintain the more widespread
thunder mention already in the forecast but may decrease the PoP
values across much of the South Plains. We'll wait for a little
more guidance before making a final decision on this. Storms that
form will have a decent amount of instability and 0-6 km shear of
30-40 knots to work with, so a few strong to marginally severe
storms could develop, though any updrafts will be quickly undercut
by the quick-moving front, limiting their longevity. The greatest
threat with the strongest storms will be wind gusts to 60-65 mph,
though a little small hail up to quarter size may be possible.

Lastly, northerly winds will quickly increase behind the front
tonight. Progged 3 hr pressure rises of 10-12 mb along with the
tight pressure gradient will support a 1-3 hour window of wind
speeds of 25-35 mph with gusts of 40-50 mph. Given this, we will
likely be issuing a wind advisory later today (valid late this
evening/tonight) with the standard package. A final call on this
will be made this afternoon.

PREV DISCUSSION... /issued 616 AM CDT Sat Oct 14 2017/

AVIATION...
Short period of low clouds/fog to affect LBB and PVW this morning
before burning off for another warm day. Past this TAF period, we
are watching for a cold front to push through late this evening
with thunderstorms likely affecting all three sites and gusty
northerly winds to follow. Timing and strength will be addressed
in coming TAF pkgs as confidence increases.

PREV DISCUSSION... /issued 505 AM CDT Sat Oct 14 2017/

DISCUSSION...
Mid level Pacific moisture and low layer Gulf moisture continue to
stream across the area today keeping the area nice and juicy ahead
of an upper level trough. Upper level trough, currently situated
north of the Four Corners area, will drive a Canadian surface cold
front through the area later this evening. Convection is expected
along the Pacific front. With PWs near 1.5 inches locally heavy
rainfall could be a possibility. With MUCAPEs near 1400 J/kg and
0- 6km shear of 30kts strong to severe storms during the late
afternoon and early evening hours can not be ruled out. Half
dollar sized hail and damaging winds of 65 mph or more will be the
main threats with these storms. Generally speaking storms will
start out in the NW corner of the CWA and translate southeastward
before being over run by the Canadian cold front.

Convection should quickly come to an end as the cold front sweeps
through the area. Behind the cold front, temperatures will drop with
highs Sunday not expected to get out of the 60s area wide. This will
also open the door for near freezing over night temperatures Sunday
night into Monday in the northwestern South Plains and southwestern
Texas Panhandle. At this point confidence is not high enough for
a freeze advisory. Typical low lying areas could drop below
freezing due to light winds and much drier air behind the front.
Will mention highlights in the HWO. Near advisory winds behind the
Canadian front wind will also be seen area wide.

On Sunday, winds taper off as the day progresses and surface high
pressure builds in behind the cold front. By the beginning of the
next work week northwest flow aloft sets in as an upper level high
pressure system builds in over the West Coast. This will leave the
region dry. By mid-week next week, more zonal flow sets up ahead of
a negatively tilted trough that passes through the area Thursday. By
the end of the week, a more significant Pacific trough develops off
the west coast and could be our next money maker.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

06
Hazardous weather outlook, Oct 14, 10:51 AM CDT, 3 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
1051 AM CDT Sat Oct 14 2017

TXZ021>044-151600-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-
Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-
Yoakum-Terry-Lynn-Garza-Kent-Stonewall-
1051 AM CDT Sat Oct 14 2017

This Hazardous Weather Outlook is for the South Plains...Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...Today and Tonight
Scattered showers and thunderstorms are expected to develop late
this afternoon and especially this evening along and ahead of a
Pacific frontal system. A few storms could reach marginal severe
limits mainly east of Interstate 27 and across the Rolling
Plains. Large hail and strong winds of 65 mph will be the primary
threats. Late tonight, winds behind the cold front will approach
advisory levels...at or above 30 mph...for a few hours after
midnight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday
A Canadian cold front will move through the area late Saturday
night into Sunday creating near freezing low temperatures Monday
morning over the southwestern Texas Panhandle and the
northwestern South Plains. Freezing or frost conditions could
develop across this region.

Nearby

Wind Advisories in Texas, 2017Every wind advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.